Hypothetical Scenario

Every once in a great while, I am confronted with the following scenario:

A person will contact me who had a Fluoroquinolone (FQ) eye drop and they experience what they believe are symptoms of an adverseUpset about FQS event.  They then, in-turn, go to their doctor who tells them a systemic adverse event is not possible with FQ eye drops unless the event is localized to the eye in the case of an allergic reaction.   In searching for answers, they do an internet search and stumble upon my website where they send me an email asking…“Is it possible to get floxed from eye drops?” 

Can Fluoroquinolone eye drops cause systemic adverse events?

Before I answer this question let’s ponder a few points.

Patients claiming to be floxed by eye drops and confronting their doctors usually are presented with a couple of common rebuttals.  They are:

  • Eye drops are different mode of delivery that is locally applied and not systematic, i.e. there is minimal absorption.
  • The amount of FQ in the eye drop is not enough to cause a system-wide adverse event.

Can eye drop absorb systemically?

Andrew G. Iwach, MD, Associate Clinical Professor of Ophthalmology at the University of San Francisco and a faculty instructor at the California Pacific Medical Center Department of Ophthalmology answers this question. 

“The tears of the eye drain through a small canal into the nose. The inside of the nose is lined with nasal mucosa, which is vascular – it has many blood vessels. When you put drops in your eye, the drops can become “pumped” into the tear system if you blink. Once in contact with the vascular nasal mucosa, relatively rapid absorption of drugs into the bloodstream can occur. The drops can act as a systemic “bolus” – an infusion of the drug into the bloodstream.”

Interesting, lets look at some more data. 

A recent study published in 2017 titled “A Single Drop in the Eye – Effects on the Whole Body?” concluded that local ocular therapy involves high concentrations of drug molecules in a small volumei.e. one drop, and may cause marked, even dangerous systemic effects especially in certain populations.

As a matter of fact, if one wants to take the time, a Google Scholar search will return enough evidence to further these findings.

So, to answer your question, can eye drops absorb systemically? Yes.

Is the amount of FQ’s in eye drops insignificant?

One thing that we have learned from overwhelming anecdotal information that spans several decades is that there is no insignificant amount of FQ’s to those who are predisposed to sensitivity.Cipro Eye Drops  Again, anecdotal data and case data from the community over the last several decades has shown toxic adverse events ranging from exposures as little as six eye drops (1).    And, in those who have had adverse events, susceptible individuals are not known until after the fact.  There is no test to determine susceptibility or severity. 

The most famous case study documenting such an adverse event is the paper “Acute Psychosis Following the Use of Topical Ciprofloxacin.”  In this case study, a fit and healthy 27-year-old woman experienced an acute psychotic reaction after three doses or a total of six drops.

“Within about 12 hours of changing the treatment, the patient and family members noted an improvement in behavior and within a further 12 to 14 hours, the hallucinations and behavioral disturbances disappeared completely.”

These symptoms, to me, would clearly indicate an adverse event to the FQ through the ocular administration route. The symptoms described fall within documented adverse events of FQs (2), including psychosis (3).

So, Is it possible to be floxed by eye drops?

My answer would be resoundingly, yes.  It definitely falls withing the realm of a distinct possibility.   I have to throw in the caveat that this thought process goes against the prevailing medical wisdom that professes that FQ eyes drops are perfectly safe.

 My experience with ignorance

Several years ago, and about four years after being floxed by Levaquin I got something in my eye that apparently scratched the surface.  Emergency Room Now any of my readers who have ever scratched the surface of their eye can testify to the fact that it is very painful.

Since I could not locate the foreign object that scratched my eye, I decided to go to the emergency room to have them examine the eye.  After arriving at the E.R. the doctor decided to flush my eye [not fun] and then do an eye exam.  It was determined that whatever scratched my eye was no longer present. 

The nurse came in with some prophylactic antibiotic eye drops.  Before she had the chance to put some drops in my eyes (she already had the cap off and was coming towards me), I stopped her and asked her what type of drop they were.  To my horror I found out that they were ciprofloxacin ophthalmic solution.  This was despite the fact that I had a general NO FLUOROQUINOLONES warning on my medical chart.   The nurse went and retrieved the ER doctor who looked right at me and said, “this is a different mode of delivery so there is nothing to worry about.”  Seriously. I refused the drops, so they gave me tobramycin instead.

More Troubling Data

A study from 2003 showed increased expression of matrix metalloproteinases MMP-1, MMP-2, MMP-8 and MMP-9 that were detected at 48 hours in groups treated with the topical fluoroquinolone eyedrops (4).   As many of you know, upregulated MMP’s are not a good thing as they can result in the degradation (breakdown) of collagen. Anecdotally, we have seen people who take oral FQ’s and apparently their MMP’s stay upregulated for a very long time based on reports of tendon ruptures that have occurred several years after taking an FQ.

Since FQ’s can cause the largest of all the tendons in the body (Achilles) to snap, imagine what it does to the structures of the most delicate of connective tissues such as the chordae tendineae(heart strings), or structure of the eye.

More Warnings

The FDA issued a safety alert in July of 2017, after serious adverse events were reported in at least 43 patients who received intravitreal injections of a drug that contained compounded triamcinolone and moxifloxacin product (5).

Despite the fact that the FDA could not really determine the cause of the adverse events (they suspected a non-essential ingredient), is injecting a corticosteroid/fluoroquinolone combination into the eye a really smart move? The use of FQ’s and steroids have been contraindicated for quite some time and are implicated in a whole host of medical problems (6). Who thinks this stuff up!? The combination can sever the Achilles tendon, but it safe to inject in the eye!  Anyway, I am sure there is no long term tracking done on these individuals, and I am equally as sure that any downstream eye problem will probably get blamed on ‘old age’ or some other pathology.

Conclusion

Do I believe that a person can be floxed from eye drops?  Yes.  I think the anecdotal reports of being floxed by eye drops are clearly backed up by the scientific data that eye drops can both abosrb and effect a person systemically. 

If you are faced with potential antibiotic use, for yourself or a loved one, please become informed as to the choices that you have available. If antibiotic use is necessary, there are generally safer alternatives than the FQ’s for ophthalmic usage.   Discuss all concerns with your doctor about treatment to help you choose the safest method.

Share